Constructive Ramsey Numbers for Loose Hyperpaths

  • Andrzej Dudek
  • Andrzej Ruciński
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10807)


For positive integers k and \(\ell \), a k-uniform hypergraph is called a loose path of length \(\ell \), and denoted by \(P_\ell ^{(k)}\), if its vertex set is \(\{v_1, v_2, \ldots , v_{(k-1)\ell +1}\}\) and the edge set is \(\{e_i = \{ v_{(i-1)(k-1)+q} : 1 \le q \le k \},\ i=1,\dots ,\ell \}\), that is, each pair of consecutive edges intersects on a single vertex. Let \(R(P_\ell ^{(k)};r)\) be the multicolor Ramsey number of a loose path that is the minimum n such that every r-edge-coloring of the complete k-uniform hypergraph \(K_n^{(k)}\) yields a monochromatic copy of \(P_\ell ^{(k)}\). In this note we are interested in constructive upper bounds on \(R(P_\ell ^{(k)};r)\) which means that on the cost of possibly enlarging the order of the complete hypergraph, we would like to efficiently find a monochromatic copy of \(P_\ell ^{(k)}\) in every coloring. In particular, we show that there is a constant \(c>0\) such that for all \(k\ge 2\), \(\ell \ge 3\), \(2\le r\le k-1\), and \(n\ge k(\ell +1)r(1+\ln (r))\), there is an algorithm such that for every r-edge-coloring of the edges of \(K_n^{(k)}\), it finds a monochromatic copy of \(P_\ell ^{(k)}\) in time at most \(cn^k\).


  1. 1.
    Davies, E., Jenssen, M., Roberts, B.: Multicolour Ramsey numbers of paths and even cycles. Eur. J. Comb. 63, 124–133 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Dudek, A., Prałat, P.: On some multicolor Ramsey properties of random graphs. SIAM J. Discrete Math. 31(3), 2079–2092 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Erdős, P., Gallai, T.: On maximal paths and circuits of graphs. Acta Math. Acad. Sci. Hungar 10, 337–356 (1959)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Faudree, R.J., Schelp, R.H.: Path Ramsey numbers in multicolorings. J. Comb. Theory Ser. B 19(2), 150–160 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Figaj, A., Łuczak, T.: The Ramsey number for a triple of long even cycles. J. Comb. Theory Ser. B 97(4), 584–596 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Gerencsér, L., Gyárfás, A.: On Ramsey-type problems. Ann. Univ. Sci. Budapest. Eötvös Sect. Math. 10, 167–170 (1967)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Gyárfás, A., Ruszinkó, M., Sárközy, G., Szemerédi, E.: Three-color Ramsey numbers for paths. Combinatorica 27(1), 35–69 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Gyárfás, A., Ruszinkó, M., Sárközy, G., Szemerédi, E.: Corrigendum: three-color Ramsey numbers for paths. Combinatorica 28(4), 499–502 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Sárközy, G.N.: On the multi-colored Ramsey numbers of paths and even cycles. Electron. J. Comb. 23(3), 3–53 (2016)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsWestern Michigan UniversityKalamazooUSA
  2. 2.Department of Discrete MathematicsAdam Mickiewicz UniversityPoznańPoland

Personalised recommendations